Alert archive / Wisconsin / Tornado Warnings in 2010

Tornado Warning 12, NWS Green Bay, WI

July 14, 2010Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this tornado warning at Jul 14, 2010, 5:34 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2010, 5:34 PM CDT (22:34 UTC)
Expired
Jul 14, 2010, 6:00 PM CDT
In force
26 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 124 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:48 PM CDTTORNADOWisconsin Rapids, WIBRIEF TOUCHDOWN IN CITY.
Jul 14, 5:51 PM CDTTSTM WND GST 47Wisconsin Rapids, WI
Jul 14, 6:02 PM CDTTSTM WND DMGStevens Point, WITREES DOWN IN CITY. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:43 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WFUS53 KGRB 142234
TORGRB
WIC097-141-142300-
/O.NEW.KGRB.TO.W.0012.100714T2234Z-100714T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* TORNADO WARNING FOR...
  PORTAGE COUNTY IN CENTRAL WISCONSIN...
  EASTERN WOOD COUNTY IN CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO. THESE
  DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
  WEST OF MOSINEE TO NEW ROME...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEVENS POINT...WHITING...AMHERST...JUNCTION CITY...KELLNER...PARK
  RIDGE...PLOVER AND BANCROFT.

SEVERAL REPORTS OF A FUNNEL CLOUD BY PUBLIC NEAR PITTSVILLE NEAR 
COUNTY E AND X

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4468 8999 4468 8924 4425 8922 4424 8961
      4425 9002
TIME...MOT...LOC 2233Z 270DEG 35KT 4478 8976 4423 8978

$$

EB
1 follow-up statement
171 
WWUS53 KGRB 142249
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
549 PM CDT WED JUL 14 2010

WIC097-141-142300-
/O.CON.KGRB.TO.W.0012.000000T0000Z-100714T2300Z/
WOOD WI-PORTAGE WI-
549 PM CDT WED JUL 14 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR PORTAGE AND EASTERN WOOD
COUNTIES UNTIL 600 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO.  THESE
DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOSINEE TO
8 MILES WEST OF PLAINFIELD...MOVING EAST AT 40 MPH.

A BRIEF TORNADO TOUCHDOWN WAS REPORTED BY A CITIZEN AT 548 PM CDT IN 
THE CITY OF WISCONSIN RAPIDS.  

LOCATIONS IMPACTED INCLUDE...
  AMHERST...PARK RIDGE...PLOVER...BANCROFT...JORDAN...STOCKTON...
  KEENE AND ELLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4468 8999 4468 8924 4425 8922 4424 8961
      4425 9002
TIME...MOT...LOC 2248Z 270DEG 35KT 4478 8955 4423 8958

$$

EB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:31 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 3:31 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CDT WED JUL 14 2010

.SHORT TERM...TONIGHT AND THURSDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF THE AREA...EXCEPT FOR THE FAR NORTH FOR THE
REMAINDER OF THE AFTERNOON. STORMS APPROACHING GREEN BAY
HAVE WEAKENED FOR THE MOMENT. ANOTHER LINE OF SEVERE
WAS LOCATED ACROSS WESTERN WISCONSIN. A THIRD LINE OF
SEVERE STORMS WAS LOCATED ACROSS MINNESOTA WITH THE
ACTUAL COLD FRONT. FOR THIS EVENING...EXPECT THUNDERSTORMS TO
CONTINUE WITH THE MENTION OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAIN. RAINFALL RATES IN THE HEAVIER STORMS
WERE IN THE 2 TO 3 INCH PER HOUR. PRECIPITATION WILL COME
TO END OR DIMINISH LATER THIS EVENING INTO THE OVERNIGHT
PERIOD.

HIGH PRESSURE WILL BUILD INTO THE REGION ON THURSDAY. IT WILL
STILL BE A VERY WARM DAY WITH HIGHS IN THE LOWER TO MIDDLE 80S
AT MOST PLACES.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...MAIN FCST CONCERNS
ARE PCPN CHCS LATE IN THE WEEKEND...AND AGAIN TOWARD MIDWEEK.

ZONAL WEST-NORTHWEST FLOW WILL DOMINATE THROUGH THE PERIOD...WITH SEASONAL
TEMPERATURES AND A COUPLE FRONTAL SYSTEMS MOVG THROUGH THE FORECAST
AREA. THE FIRST SYSTEM IS PROGGED TO MOVE THROUGH WI SAT NGT/SUN...
ACCOMPANIED BY A THREAT OF TSTMS...AND POSSIBLY ANOTHER ROUND OF SVR
WX. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE RGN FOR MON/TUES...WITH
THE NEXT SYSTEM MOVG INTO THE PLAINS BY MIDWEEK. DEVELOPING WAA IN
ADVANCE OF THIS SYSTEM COULD BRING A CHC OF TSTMS TUES NGT/WEDS...
ESP OVER OUR SOUTHERN COUNTIES.
&&

.AVIATION...THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON AND THIS EVENING. SOME OF THE STRONGER STORMS
WILL PRODUCE IFR/LIFR VISIBILITIES DUE TO HEAVY RAIN. THE
STRONGEST STORMS WILL PRODUCE WIND GUSTS OF 30 TO 50 KNOTS WITH
LOCALLY HIGHER GUSTS. SHOWERS AND THUNDERSTORMS WILL END ACROSS
THE NORTH AND WEST LATE THIS EVENING INTO EARLY THURSDAY MORNING...
THEN ACROSS EASTERN WISCONSIN LATER TONIGHT. HIGH PRESSURE WILL BUILD
INTO THE STATE ON THURSDAY. FAIR WEATHER CUMULUS CLOUDS CAN BE
EXPECTED ON WESTERLY WINDS THAT COULD GUST TO 25 KNOTS BY LATE
THURSDAY MORNING INTO THURSDAY AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KIECKBUSCH
Hazardous weather outlook, Jul 14, 3:33 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT WED JUL 14 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
333 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF
CENTRAL AND NORTHEAST WISCONSIN. SEVERAL CLUSTERS OF SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION DURING THE
LATE AFTERNOON AND EVENING HOURS. DAMAGING WINDS...ISOLATED
TORNADOES...TORRENTIAL RAINFALL AND LARGE HAIL ARE THE MAIN
THREATS. THE HEAVY RAINFALL WILL LIKELY RESULT IN SOME URBAN
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

ADDITIONAL STORMS ARE POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD BE EXPECTED LATE THIS AFTERNOON AND
EVENING.

LMZ521-522-541>543-152045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
333 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT THE LAKE LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS WILL PRODUCE STRONG WINDS AND
TORRENTIAL RAINFALL.

AREAS OF DENSE MARINE FOG WILL ALSO CAUSE NAVIGATION PROBLEMS
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.
AREAS OF FOG WILL LINGER INTO THURSDAY MORNING THAT MAY POSE
NAVIGATION PROBLEMS.

ADDITIONAL STORMS ARE POSSIBLE FROM TUESDAY NIGHT INTO WEDNESDAY.

ECKBERG/KIECKBUSCH

In the hours before

Local storm report, Jul 14, 4:37 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HEAVY RAIN       HORTONVILLE             44.33N 88.63W
07/14/2010  M1.95 INCH       OUTAGAMIE          WI   PUBLIC

            LAST 90 MINUTES.

&&

SAC
Local storm report, Jul 14, 4:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
457 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      APPLETON                44.26N 88.40W
07/14/2010                   OUTAGAMIE          WI   TRAINED SPOTTER

            8 TO 10 INCHES OF WATER COVERING ROAD AT NORTHLAND AND
            MEADE.

&&

SAC
Local storm report, Jul 14, 5:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
505 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      OSHKOSH                 44.01N 88.55W
07/14/2010                   WINNEBAGO          WI   TRAINED SPOTTER

            STREET FLOODING IN CITY.

&&

SAC
Local storm report, Jul 14, 5:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
519 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     FENWOOD                 44.86N 90.01W
07/14/2010                   MARATHON           WI   FIRE DEPT/RESCUE

&&

PATS
Local storm report, Jul 14, 5:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     PITTSVILLE              44.45N 90.13W
07/14/2010                   WOOD               WI   TRAINED SPOTTER

            TREES DOWN ON POWERLINE IN CITY.

&&

SAC
Local storm report, Jul 14, 5:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
534 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     RHINELANDER             45.63N 89.41W
07/14/2010  M48 MPH          ONEIDA             WI   ASOS

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:45 AM CDTSevere Thunderstorm WarningGRBLincoln, Oneida, Vilas45 min
Jul 14, 12:29 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida, Vilas46 min
Jul 14, 12:56 PM CDTSevere Thunderstorm WarningGRBMarathon64 min
Jul 14, 1:21 PM CDTAreal Flood AdvisoryGRBLanglade, Lincoln, Marathon102 min
Jul 14, 1:32 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Portage, Shawano, Wood58 min
Jul 14, 2:10 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Portage, Shawano and 1 more50 min
Jul 14, 2:21 PM CDTTornado WarningGRBMenominee, Shawano24 min
Jul 14, 2:23 PM CDTAreal Flood AdvisoryGRBMenominee, Shawano, Waupaca105 min
Jul 14, 2:29 PM CDTTornado WarningGRBOutagamie, Shawano, Waupaca36 min
Jul 14, 2:38 PM CDTSpecial Marine WarningGRB97 min
Jul 14, 2:48 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano27 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Outagamie, Shawano, Waupaca43 min
Jul 14, 3:08 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Outagamie, Shawano, Winnebago3 hr
Jul 14, 3:42 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago19 min
Jul 14, 4:31 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Oneida59 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningGRBWood61 min
Jul 14, 5:03 PM CDTFlash Flood WarningGRBLanglade, Lincoln, Marathon, Portage, Wood110 min
Jul 14, 5:26 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Lincoln, Marathon, Oneida, Shawano64 min
Jul 14, 5:42 PM CDTSevere Thunderstorm WarningGRBWaushara15 min
Jul 14, 5:54 PM CDTTornado WarningGRBPortage, Waupaca, Waushara36 min
Jul 14, 6:06 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Menominee, Oconto and 1 more54 min
Jul 14, 6:29 PM CDTFlash Flood WarningGRBBrown, Calumet, Manitowoc, Outagamie, Waupaca, Waushara and 1 more4 hr
Jul 14, 6:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca, Waushara, Winnebago45 min
Jul 14, 6:58 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Menominee, Oconto, Outagamie, Shawano and 2 more47 min

Nearby

Tornado Warnings in Wisconsin, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.